Iowa, 2003

Hail in Iowa, July 20, 2003

July 20, 2003 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 20, 2:25 PM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Jul 20, 2:25 PM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
325 PM CDT SUN JUL 20 2003

STILL LOOKS FOR STG/SVR TSTMS TO GO FAR SRN/SERN PART OF AREA AS THE
AFTN ENDS AS PER CURNT WATCH. ENUF MOISTR/INSTBLTY FRTHR N/W AHD OF
WSHFT FOR A FEW STRMS TO POP INTO VRY ERY EVE THO SHUD BE ABLE TO
LEAVE MENTN OUT OF NW INCLUFG HON. EVEN STRMS DOWN S SHUD EXITY
FAIRLY ERY THIS EVE THO WILL KEEP INTO LATE EVE FAR SERN COS IN NWRN
IA. OTRW SKIES SHUD GO CLR TO PTCLDY AS COOLR AIR SEEPS IN TNGT.
THIS TREND SHUD CONT MON THRU TUE WITH A FEW CLDS HERE AND THERE. WK
WV WIL BRING A LTL REINFORCNG COOL AIR MON NGT OR BY ERY TUE BUT DO
NOT EXPCT ANY SHWRS WITH THIS. WARMNG STARTS UP AGN WED. NIGHT GFS
HAD ENUF OF A WV TO KEEP HINTG AT A FEW SHWRS/TSTMS WED NGT AS WAS
MENTND BY DMX YSTDY...BUT DAY RUN LESSENS THIS AND WILL KEEP THIS
TIME DRY. AFTER WARMUP GETS GOING NEXT CHC TSTMS WILL STAY FOR FRI
THRU SAT...WILL HOLD OFF TILL FRI NGT SE. MON SHUD THEN BY DRY AND
PRBLY COOLR...THO DIDNT COOL IT AS MUCH AS IT CUD IF GFS IS ON.

.FSD...NONE

WILLIAMS
Hazardous weather outlook, Jul 20, 2:20 PM CST, 3 hours 43 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 PM CDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
MOIST AND VERY UNSTABLE AIR COVERS EXTREME SOUTHEAST SOUTH
DAKOTA...NORTHEAST NEBRASKA AND NORTHWEST IOWA THIS SUNDAY
AFTERNOON. A COOL FRONT WILL INTERACT WITH THIS UNSTABLE AIR TO
PRODUCE A THREAT OF SEVERE WEATHER THROUGH THE MID EVENING HOURS.
 LARGE HAIL AND DAMAGING WINDS ARE LIKELY...ALONG WITH THE
POTENTIAL FOR TORNADOES...IN THE VICINITY OF THE MISSOURI RIVER
FROM NEAR PICKSTOWN SOUTH DAKOTA...SOUTHWARD TO SOUTH OF SIOUX
CITY IOWA. THE TORNADO THREAT ALSO EXTENDS EAST OF SIOUX CITY
ACROSS MUCH OF NORTHWEST IOWA THIS SUNDAY AFTERNOON AND EARLY
EVENING.  THE COOL FRONT SHOULD MOVE EAST OF THE AREA BY LATE
EVENING...ENDING THE THREAT OF SEVERE WEATHER.

FLOODING...
THUNDERSTORMS THAT DEVELOP SUNDAY AFTERNOON AND EVENING WILL BE
CAPABLE OF PRODUCING VERY HEAVY RAIN IN A SHORT PERIOD OF TIME.
LOCAL URBAN FLOODING IS POSSIBLE ACROSS EXTREME SOUTHEAST SOUTH
DAKOTA...INTO EXTREME NORTHEAST NEBRASKA AND NORTHWEST
IOWA...INCLUDING THE SIOUX CITY METRO AREA...AS THUNDERSTORMS
DEVELOP AND MOVE THROUGH THE AREA SUNDAY AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY ACROSS EXTREME SOUTHEAST SOUTH
DAKOTA...EXTREME NORTHEAST NEBRASKA AND NORTHWEST IOWA LATE THIS
SUNDAY AFTERNOON AND THROUGH THE EVENING HOURS.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

GH

In the hours before

Local storm report, Jul 20, 2:49 PM CST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
349 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 AM    SHELDON                   IA   .75 INCH HAIL
07/20/03   OBRIEN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1025 AM    3 NE JEFFERS              MN   .75 INCH HAIL
07/20/03   COTTONWOOD                     REPORTED BY PUBLIC.
Local storm report, Jul 20, 2:50 PM CST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
350 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 AM    SHELDON                   IA   .75 INCH HAIL
07/20/03   OBRIEN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1014 AM    5 SSW PAULLINA            IA   .88 INCH HAIL
07/20/03   OBRIEN                         REPORTED BY STORM
                                          SPOTTER.

1025 AM    3 NE JEFFERS              MN   .75 INCH HAIL
07/20/03   COTTONWOOD                     REPORTED BY PUBLIC.

1038 AM    CHEROKEE                  IA   .75 INCH HAIL
07/20/03   CHEROKEE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1040 AM    AURELIA                   IA   .88 INCH HAIL
07/20/03   CHEROKEE                       REPORTED BY STORM
                                          SPOTTER.

1106 AM    8 NW LUVERNE              MN   .75 INCH HAIL
07/20/03   ROCK                           REPORTED BY PUBLIC.

1110 AM    6 NW LUVERNE              MN   1.5 INCH HAIL
07/20/03   ROCK                           REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

1115 AM    4 N NEWELL                IA   60 MPH TSTM GUST
07/20/03   BUENA VISTA                    TREES BLOWN DOWN

1136 AM    1 N MAGNOLIA              MN   .75 INCH HAIL
07/20/03   ROCK                           REPORTED BY STORM
                                          SPOTTER.

1205 PM    LITTLE ROCK               IA   .75 INCH HAIL
07/20/03   LYON                           REPORTED BY PUBLIC.
Local storm report, Jul 20, 4:55 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
555 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0548 PM    4 E LE MARS               IA   1 INCH HAIL
07/20/03   PLYMOUTH                       REPORTED BY PUBLIC.

0550 PM    LE MARS                   IA   1 INCH HAIL
07/20/03   PLYMOUTH                       REPORTED BY PUBLIC.
Local storm report, Jul 20, 5:15 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
615 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0613 PM    4 WNW KINGSLEY            IA   1.75 INCH HAIL
07/20/03   PLYMOUTH                       REPORTED BY STORM
                                          SPOTTER.

0613 PM    KINGSLEY                  IA   .75 INCH HAIL
07/20/03   PLYMOUTH                       REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 20, 5:59 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
659 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0624 PM    SLOAN                     IA   1.75 INCH HAIL
07/20/03   WOODBURY                       REPORTED BY STORM
                                          SPOTTER.

0628 PM    5 W KINGSLEY              IA   .75 INCH HAIL
07/20/03   PLYMOUTH                       REPORTED BY PUBLIC.

0628 PM    MOVILLE                   IA   1 INCH HAIL
07/20/03   WOODBURY                       REPORTED BY PUBLIC.

0629 PM    5 W KINGSLEY              IA   1.75 INCH HAIL
07/20/03   PLYMOUTH                       REPORTED BY PUBLIC.

0632 PM    5 W KINGSLEY              IA   1 INCH HAIL
07/20/03   PLYMOUTH                       REPORTED BY PUBLIC.

0644 PM    MOVILLE                   IA   1.75 INCH HAIL
07/20/03   WOODBURY                       REPORTED BY PUBLIC.

The radar

The Sioux Falls radar (KFSD), 155 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Buena Vista

When
July 20, 6:03 PM CST
Where
Buena Vista County, Alta
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.667, -95.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330525.